A teenager who was hospitalised with depression after taking an acne drug has fought her way back to health. Nine months after she started taking RoAccutane, Emma Fox collapsed and was left bed-ridden for weeks
The company that makes the drug insists there is no definitive link between it and severe mood swings. But Emma and her mother say it should no longer be prescribed
Emma Fox says the last four years of her life have been hell, she blames the drug RoAccutane which she took to treat her acne.
Within weeks she began to notice a change in her moods.
"I was feeling very low, I was getting very teary and upset and just a bit confused because I didn't really understand why I felt like that."
Her mother Caroline also became concerned for Emma's wellbeing, those worries were confirmed when she read a passage in a journal written by her daughter.
"She felt she was a nobody, there was lots that said that something had taken over her and she wasn't in any control, she wasn't herself, she didn't know what was happening to her, she was terrified."
In September 2009 Emma from Nottinghamshire collapsed at school and was rushed to hospital. For the next nine months she was bed-ridden and had to be fed through a tube, a time she can barely remember.
"I just wanted to stay in bed I was just so lifeless, I can't describe how low I felt that I just couldn't see the point in anything and it's very hard to explain."
Eventually Emma was treated for depression at a hospital in Staffordshire, there specialists told her that the part of her brain that produces serotonin, a hormone that regulates moods had been destroyed. So conventional anti-depressants were making her more suicidal.
Gradually Emma began to recover and this year she re-took her GCSEs at Lincoln College, achieving four A* and and A. But Emma and her mother now want to warn others of what they say are the dangers in taking RoAccutane.
"I would like to see it banned because I don't believe that the likes of Emma are worth those that do get the benefits of RoAccutane."
In a statement Roche the company that makes the drug told Central News:
"RoAccutane has transformed the lives of many acne sufferers, but like most medications it can have side effects. Whilst no definitive cause and effect relationship has been established, to directly link mood swings and depression with the drug there have been rare reports amongst both those taking RoAccutane and acne sufferers in general. "As as precaution we recommend that anybody experiencing these, or other possible side effects with the treatment, to tell their doctor immediately."
Emma is now planning to write a book about her experiences and has this message for others currently facing what she went through.
"Nothing is impossible and there is always light at the end of the tunnel, no matter how dark it gets."